Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Anal fissures
Aug 26, 2008

Hello Dr from the UK.Sorry, this is a bit of a long one.I started Kaletra and Truvada at the start of July 08.I had the usual gastro side effects with Kaletra and was taking Loperamide to counter these.All then became well until I started passing huge stools.I then passed blood (only once) and about a week later started getting the most excruciating rectal pain (burning/stabbing/spasm like), pretty much constantly but just before, during and after passing stools at it's worse. I saw a GI doc and he said I had anal fissures,although he didn't examine me - he said it was unnecessary and would be too painful. He's given my nitroglycyrine ointment (to apply twice a day) and movicol salts (three times a day) to soften my stools.This was 3 days ago but i'm still not getting any relief. Should things not have got a bit better by now? Should I insist on getting examined properly? All the Nitro seems to do is give me a thumping head and make me feel a bit sick. I just cannot believe the pain. I've been told not to take pain killers as these will mess my stools up. Is there not anything I can take to help? I'm definitely going to get off Kaletra now as soon as I can and switch to Sustiva. I'm convinced that the Kaletra caused the abnormal stools that caused the fissures. Have you come across this before? My doc doesn't want me to come off Kaletra as my CD4 has only come up as high as 250 (from 200), CD4% 14% (from 6%) and VL is 28.000 (down from 3 million, which it was since I seroconverted February 08).Thanks for any advice you can give. Best wishes.

Response from Dr. Henry

Anal fissures can be very painful and difficult to treat/resolve. Having aggravating bowel problems for a drug such as Kaletra can compound the problem though loose stools can be more tolerated than constipation in the setting of an anal fissure. If you have no evidence of resistance than a switch to a efavirenz or a different boosted protease inhibitor can be an option. Stool bulking agents (like fiber), calcium supplements, yogurt supplements, anti-dirrheal agents all help in a variable manner. Sometimes an exam by a colon-rectal surgeon is helpful. I certainly consider prescribing narcotics when a patients is having significant pain not relieved by other measures. KH



Previous
Migrating Skin Pain
Next
Penis size with medication

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement